Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 34, NWS Jackson, KY

June 14, 2003Estill County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 14, 2003, 2:01 PM EDT for Estill County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2003, 2:01 PM EDT (18:01 UTC)
Expired
Jun 14, 2003, 5:00 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Estill County, KY

The radar

The Jackson,KY radar (KJKL), 62 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 562 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
562 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 141809
FFWJKL
KYC065-142100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
201 PM EDT SAT JUN 14 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ESTILL COUNTY

* UNTIL 500 PM EDT

* AT 156 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS 
  CONTAINING VERY HEAVY RAIN OVER SOUTHERN MADISON COUNTY EXTENDING INTO 
  CENTRAL AND NORTHERN ESTILL COUNTY.

ESTIMATES OF OVER 2 INCHES OF RAINFALL AN HOUR HAVE OCCURRED 
FROM THESE THUNDERSTORMS...WITH THE SAME INTENSITY EXPECTED TO CONTINUE. 
SOME COMMUNITIES IN OR NEAR THE PATH OF THE HEAVIEST RAINFALL INCLUDE 
IRVINE...SANDHILL...WINSTON...AND STATION CAMP.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3761 8412 3765 8413 3766 8410 3778 8411
          3780 8408 3781 8412 3784 8398 3779 8397
          3775 8389 3775 8379 3772 8376 3769 8380

$$

HEINLEIN
1 follow-up statement
000 
WGUS73 KJKL 142002
FFSJKL
KYC065-142100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
357 PM EDT SAT JUN 14 2003

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR ESTILL COUNTY.

THIS WARNING IS IN EFFECT UNTIL 500 PM EDT SATURDAY AFTERNOON.

AT 3 PM EDT COUNTY EMERGENCY DISPATCH INDICATED THAT THERE WERE 
THREE HOMES ON BROADWAY AND RIVER DRIVE IN IRVINE THAT WERE BEING 
EVACUATED. ALSO HIGH WATER HAD INUNDATED THE I G A GROCERY STORE. 
THE NURSING HOME IN NORTHERN IRVINE AT RICE ST AND WALLACE DR WAS 
BEING EVACUATED DUE TO 12 TO 18 INCHES OF WATER IN THE BUILDING.

IF FLASH FLOODING IS OBSERVED OR IMMINENT...MOVE QUICKLY TO HIGHER 
GROUND. NEVER DRIVE INTO AN AREA WHERE WATER COVERS THE ROAD. TRAVEL 
IS STRONGLY DISCOURAGED. IF YOU LEAVE THE SAFETY OF BEING 
INDOORS...YOU ARE PUTTING YOUR LIFE AT RISK.

PEOPLE IN THE WATCH AREA SHOULD CONTINUE TO BE AWARE OF THE 
POSSIBILITY FOR HEAVY RAINFALL...AVOID LOW LYING AREAS...AND BE 
CAREFUL WHEN APPROACHING HIGHWAY DIPS AND UNDERPASSES.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO
STATIONS...AND THE INTERNET FOR FURTHER DETAILS OR UPDATES.

$$
DUSTY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 1:17 PM EDT, 44 minutes earlier.

Area forecast discussion, Jun 14, 1:17 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
117 PM EDT SAT JUN 14 2003

FORECAST FOCUS REMAINS RAIN CHANCES...THREAT OF ISOLATED HEAVY
RAINFALL...AND LOCALIZED FLASH FLOODING.

AS NOTED IN THE PMDHMD THE ETA AND GFS INITIALZED BETTER THAN THE
NGM. THE NGM CONTINUES TO BE THE MOST AGRESSIVE WITH PUSHING THE
COLD FRONT SOUTH THROUGH OUR AREA. NGM IS LEAST LIKELY OF ALL
SOLUTIONS...AND WILL BE DISREGARDED. ETA STILL THE SLOWEST WITH
FRONTAL MOVEMENT. AT 12Z SUNDAY ALL 3 MODELS SHOW SFC WAVE ALONG
FRONT NEAR BOWLING GREEN KY. ETA SEEMS TO HANDLE THIS FEATURE BEST
AND IN MOST CONSISTENT MANNER AS IT MOVES IT EAST ALONG
QUASI-STATIONARY FRONTAL BOUNDARY. GFS TRIES TO DRIVE LOW AND FRONT
SOUTHEAST. LITTLE IN THE UPPER AIR FLOW TO SUPPORT SOUTHWARD PUSH OF
FRONTAL BOUNDARY...AND FEEL ETA IS BEST SOLUTION.

WITH THIS IN MIND...THE SFC FRONT SHOULD REMAIN IN OUR VICINITY INTO
THE FIRST OF THE WEEK. EVEN THOUGH THE FRONT IS WEAK IT SHOULD SERVE
AS FOCUS FOR LOW LEVEL CONVERGENCE IN OUR CWA. WITH ABUNDANT
MOISTURE AVAILABLE THE THREAT OF SHOWERS AND THUNDERSTORMS
CONTINUES. EVEN AT 00Z TUESDAY THE FRONT LOOKS TO BE NEAR OR JUST TO
THE SOUTH OF CWFA.

PRECIPITABLE WATER OF 1.5 TO 2 INCHES REMAINS IN PLACE OVER AREAS
THROUGH 60 HOURS. DECREASING WIND PROFILE FROM TODAY INTO TONIGHT
AND SUNDAY DECREASES SEVERE WEATHER THREAT BUT INCREASES FLASH FLOOD
THREAT AS STORMS WILL BECOME SLOWER IN MOVEMENT OVER TIME. AT THIS
TIME WILL HOLD OFF ON FLASH FLOOD WATCH...BUT MAY STILL ISSUE ONE
THIS AFTERNOON.

IN THE EXTENDED THE THREAT OF SHOWERS AND THUNDERSTORMS CONTINUES TO
BE A DAILY THREAT UNTIL THE END OF THE WEEK.

.JKL...NONE.

SBH

----------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
----------------------------------------------------------------
428 AM EDT SAT JUN 14 2003

JUST WHEN IT LOOKS LIKE DRY WEATHER IS GETTING CLOSE...THE PROSPECTS
BEGIN TO FADE. LATEST MODELS RUNS ARE NOT AS AGGRESSIVE AT BRINGING
IN THE DRIER AIR TONIGHT AND SUNDAY. POPS WERE THE CHALLENGE IN THIS
PACKAGE.

WITH SOME MEAGER UPPER AIR SUPPORT AND THE COLD FRONT ITSELF
APPROACHING...WILL USE LIKELY POPS FOR TODAY AS SUGGESTED BY ALL
GUIDANCE.

BEYOND TODAY...THERE IS NOT GOOD AGREEMENT IN THE MODELS
ON EXACTLY WHERE THE FRONT WILL PROGRESS TO. THE NGM IS MOST
AGGRESSIVE AT PUSHING THE FRONT SOUTH...THE ETA IS LEAST
AGGRESSIVE...WHILE THE GFS TRIES TO TAKE IT SOUTH BUT LEAVES BEHIND
AN INVERTED TROUGH STRUCTURE. THE GIST OF IT ALL IS THAT THE FRONT
WILL TRY MAKE THE JUMP ACROSS THE MOUNTAINS...BUT WILL HAVE TROUBLE
SCOURING OUT OUR MOIST AIR MASS.  THE ETA MOS GIVES THE HIGHEST
POPS...BUT FOR THE SAKE OF CONSISTENCY...DO NOT WANT TO MAKE AS BIG
OF A CHANGE AS IT SUGGESTS. WILL GO WITH NUMBERS CLOSER TO THE LOWER
NGM AND GFS POPS.

WITH PRECIPITABLE WATER STILL RUNNING HIGH...THERE IS SOME POTENTIAL
FOR LOCALLY HEAVY RAINFALL FROM STORMS. THINK THAT THE SEVERE THREAT
IS AGAIN FAIRLY LIMITED DUE TO WEAK/NEAR MOIST ADIABATIC LAPSE RATES
AND LACK OF STRONG FLOW ALOFT. ANY SEVERE WEATHER IS LIKELY TO BE
ISOLATED AND DEPENDENT ON THE DEGREE OF DESTABILIZATION.

.JKL...NONE.

HAL

---------------------------------------------------------------------
---------------------------------------------------------------------

1000 PM EDT FRI JUN 13 2003

PCPN IS JUST ABOUT OVER FOR NOW IN CWFA. HOWEVER NEXT WAVE SHOULD
SWEEP IN AROUND DAWN SO WILL NOT LOWER POPS FOR NOW. WILL RAISE MIN
TEMPS AS CURRENT DWPTS ARE RUNNING BETWEEN 67 TO 70 AREA WIDE. NEW
GRIDS OUT SOON.

DUSTY

---------------------------------------------------------------------
Hazardous weather outlook, Jun 14, 6:21 AM EDT, 7 hours 40 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
621 AM EDT SAT JUN 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. THEY COULD PRODUCE
LOCALLY HEAVY RAINFALL...WITH A THREAT OF ISOLATED FLASH FLOODING.
ALTHOUGH STORMS WITH HAIL OR HIGH WINDS CAN NOT BE COMPLETELY RULED
OUT...THEY ARE NOT LIKELY.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE SUNDAY INTO MONDAY NIGHT. AT THIS
POINT SEVERE THUNDERSTORMS ARE NOT EXPECTED IN THIS TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO PASS ALONG ANY
REPORTS OF HAIL...WIND DAMAGE...OR FLOODING TO THE NATIONAL WEATHER
SERVICE.

HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 1:04 PM EDTFlash Flood WarningJKLClay3 hr
Jun 14, 2:28 PM EDTFlash Flood WarningJKLPerry2 hr
Jun 14, 2:43 PM EDTFlash Flood WarningJKLKnott3 hr
Jun 14, 4:20 PM EDTFlash Flood WarningJKLClay3 hr
Jun 14, 4:59 PM EDTFlash Flood WarningJKLEstill3 hr

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.